Lightning, Merrimack
- When
- June 12, 7:30 PM EST
- Where
- Merrimack County, Loudon
- Property damage
- $100,000
- Reported by
- NEWSPAPER
- Coordinates
- 43.298, -71.680 (the zone’s center; the record gives no point)
Lightning ignited a fire that damaged the historic Louden Town Hall which was originally built as a meetinghouse in 1779. The second floor of the building also housed a local Baptist Church for more than 150 years.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GYX wrote it up.
Lightning ignited a fire that damaged the historic Louden Town Hall which was originally built as a meetinghouse in 1779. The second floor of the building also housed a local Baptist Church for more than 150 years. More than 100 firefighters fought the blaze. Lightning apparently struck the steeple and caused considerable damage to the steeple, cupola, and bell tower, with mostly water damage to the church on the second floor, and only minor damage to the first floor.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at Jun 12, 1:51 PM EST, 5 hours 39 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAY ME 251 PM EDT SUN JUN 12 2005 .SHORT TERM (TONIGHT THROUGH MONDAY)...SAME SCENARIO AS HAZY WARM HUMID AIR MASS CONTINUES THROUGH THE DAY MONDAY WITH CHANCE OF SHOWERS THUNDERSTORMS. SOME DEGREE OF FOG AGAIN TONIGHT WHICH WILL AGAIN THIN TO A HAZE ON MONDAY. TEMPS/POPS A BLEND OF GUIDANCE SUITES. && .LONG TERM (MONDAY NIGHT THROUGH SUNDAY)...LOW PRESSURE SLIDES SOUTH FROM CANADA MONDAY NIGHT...ALLOWING COOLER NORTHEAST FLOW TO ARRIVE BY TUESDAY. THIS BACKDOOR SYSTEM COLLIDES WITH REMAINS OF TROPICAL SYSTEM HEADING TOWARDS NEW ENGLAND. EXPECT SHRA/TSRA TUESDAY MORNING BEFORE COOLER AIR TAKES HOLD LATER IN THE DAY. THEREAFTER...COOL...MOIST NORTHEAST FLOW TO CONTINUE AS SYSTEM BECOMES CUTOFF ALOFT. SHOWERS CONDITIONS AND BELOW NORMAL TEMPS EXPECT INTO FRIDAY. DRIER NW FLOW POSSIBLE FOR THE WEEKEND WITH PARTLY SUNNY CONDITIONS. && .AVIATION...VFR CONDITIONS WITH LIMITED VISIBILY DUE TO HAZE LATE THIS AFTERNOON WILL DROP TO MVFR OR LOWER DEPENDING ON DEGREE OF FOG. && .MARINE...NO FLAGS. && .GYX WATCHES/WARNINGS/ADVISORIES... ME...NONE. NH...NONE. MARINE...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAY ME 518 AM EDT SUN JUN 12 2005 MEZ007>009-012>014-018>028-NHZ001>010-013-014-130916- ANDROSCOGGIN ME-BELKNAP NH-CENTRAL SOMERSET ME-COASTAL CUMBERLAND ME- COASTAL ROCKINGHAM NH-COASTAL WALDO ME-COASTAL YORK ME- INTERIOR CUMBERLAND ME-INTERIOR ROCKINGHAM NH-INTERIOR WALDO ME- INTERIOR YORK ME-KENNEBEC ME-KNOX ME-LINCOLN ME-MERRIMACK NH- NORTHERN CARROLL NH-NORTHERN COOS NH-NORTHERN FRANKLIN ME- NORTHERN GRAFTON NH-NORTHERN OXFORD ME-SAGADAHOC ME- SOUTHERN CARROLL NH-SOUTHERN COOS NH-SOUTHERN FRANKLIN ME- SOUTHERN GRAFTON NH-SOUTHERN OXFORD ME-SOUTHERN SOMERSET ME- STRAFFORD NH-SULLIVAN NH- INCLUDING THE CITIES OF...ALFRED...AUBURN...AUGUSTA...BATH... BELFAST...BERLIN...BETHEL...BETHLEHEM...BIDDEFORD... BOOTHBAY HARBOR...BRIDGTON...BRUNSWICK...CAMDEN...CLAREMONT... COBURN GORE...COLEBROOK...CONCORD...CONWAY...DAMARISCOTTA...DERRY... DOVER...DURHAM...EUSTIS...EXETER...FAIRFIELD...FARMINGTON... FRANKLIN...FRYEBURG...GARDINER...HAMPTON...HENNIKER...JACKMAN... KITTERY...LACONIA...LANCASTER...LEBANON...LEWISTON...LINCOLN... LINCOLNVILLE...LITTLETON...MECHANIC FALLS...MEREDITH... MOULTONBOROUGH...NAPLES...NEW LONDON...NORTH WINDHAM...NORTHWOOD... OAKLAND...OSSIPEE...PITTSFIELD...PLYMOUTH...PORTLAND...PORTSMOUTH... RANGELEY...ROCHESTER...ROCKLAND...RUMFORD...SALEM...SANFORD... SEARSPORT...SKOWHEGAN...SOUTH PARIS...SOUTH PORTLAND...THORNDIKE... TOPSHAM...TURNER...WATERVILLE...WESTBROOK...WISCASSET AND WOODSVILLE 518 AM EDT SUN JUN 12 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND SOUTHERN MAINE AND NORTHERN...CENTRAL AND SOUTHEAST NEW HAMPSHIRE .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 358 PM EDT SUN JUN 12 2005 MEZ020-021-122257- ANDROSCOGGIN ME-KENNEBEC ME- INCLUDING THE CITIES OF...AUBURN...AUGUSTA...GARDINER...LEWISTON... MECHANIC FALLS...OAKLAND...TURNER AND WATERVILLE 358 PM EDT SUN JUN 12 2005 ...A STRONG THUNDERSTORM WILL CROSS ANDROSCOGGIN AND KENNEBEC COUNTIES DURING THE MID AFTERNOON HOURS... A STRONG THUNDERSTORM FROM WINTHROP TO LIVERMORE WILL CONTINUE TO HEAD SOUTHEAST AT 25 MPH. THIS STORM WILL REACH MONMOUTH TO TURNER BY 430 PM. WIND GUSTS OVER 40 MPH CAN BE EXPECTED WITH THIS STORM. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 435 PM EDT SUN JUN 12 2005 NHZ009-122335- BELKNAP NH- INCLUDING THE CITIES OF...MEREDITH 435 PM EDT SUN JUN 12 2005 ...STRONG THUNDERSTORMS WILL MOVE THROUGH CENTRAL AND NORTHERN PORTIONS OF BELKNAP COUNTY... A CLUSTER OF STRONG THUNDERSTORMS OVER MEREDITH AT 430 PM WILL CONTINUE TO MOVE SOUTHEAST AT 25 MPH. IT WILL REACH THE GILFORD AREA BY 445 PM AND ALTON BY 500 PM. WIND GUSTS OVER 40 MPH CAN BE EXPECTED WITH THESE STORMS.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 459 PM EDT SUN JUN 12 2005 NHZ013-122146- INTERIOR ROCKINGHAM NH- INCLUDING THE CITIES OF...DERRY...EXETER...NORTHWOOD AND SALEM 459 PM EDT SUN JUN 12 2005 A STRONG THUNDERSTORM IN FAR SOUTHERN ROCKINGHAM COUNTY WILL AFFECT SALEM...PLAISTOW...AND NEARBY LOCATIONS THROUGH 530 PM. THIS STORM CONTAINS DANGEROUS LIGHTNING...BRIEF HEAVY DOWNPOURS...AND WIND GUSTS TO 50 MPH. SEEK SHELTER IF THREATENING WEATHER APPROACHES. APFFEL
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 549 PM EDT SUN JUN 12 2005 NHZ005-007>010-013-014-122349- BELKNAP NH-COASTAL ROCKINGHAM NH-INTERIOR ROCKINGHAM NH-MERRIMACK NH- SOUTHERN GRAFTON NH-STRAFFORD NH-SULLIVAN NH- INCLUDING THE CITIES OF...CLAREMONT...CONCORD...DERRY...DOVER... DURHAM...EXETER...FRANKLIN...HAMPTON...HENNIKER...LACONIA... LEBANON...MEREDITH...NEW LONDON...NORTHWOOD...PLYMOUTH... PORTSMOUTH...ROCHESTER AND SALEM 550 PM EDT SUN JUN 12 2005 ...SCATTERED STRONG THUNDERSTORMS WILL MOVE SOUTHEAST THROUGH SOUTHERN NEW HAMPSHIRE THROUGH 700 PM... EXPECT AN AREA OF SHOWERS AND SCATTERED STRONG THUNDERSTORMS TO MOVE ACROSS SOUTHERN GRAFTON...SULLIVAN...BELKNAP...MERRIMACK AND ROCKINGHAM COUNTIES EARLY THIS EVENING. AS THE STRONGEST STORMS AFFECT BOSCAWEN AND HOOKSETT IN MERRIMACK COUNTY AND CLAREMONT AND CHARLESTOWN IN SULLIVAN COUNTY...EXPECT WIND GUSTS TO 45 MPH...PEA SIZED HAIL AND VIVID LIGHTNING. IN ADDITION...ANY STORM MAY PRODUCE BETWEEN 1 AND 2 INCHES OF RAIN IN LESS THAN AN HOUR. THIS MUCH RAIN MAY RESULT IN STREET FLOODING...AS WELL AS SHARP RISES ON SMALL CREEKS AND STREAMS. IF YOU PLAN TO BE OUTSIDE IN SOUTHERN NEW HAMPSHIRE THIS EVENING...BE ON THE ALERT FOR THREATENING WEATHER. HAYES
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 709 PM EDT SUN JUN 12 2005 NHZ013-014-130109- COASTAL ROCKINGHAM NH-INTERIOR ROCKINGHAM NH- INCLUDING THE CITIES OF...DERRY...EXETER...HAMPTON...NORTHWOOD... PORTSMOUTH AND SALEM 709 PM EDT SUN JUN 12 2005 ...STRONG THUNDERSTORMS WILL AFFECT ROCKINGHAM COUNTY THROUGH 815 PM... AN AREA OF SHOWERS AND SCATTERED THUNDERSTORMS WILL AFFECT ROCKINGHAM COUNTY EARLY THIS EVENING. AS THE STRONGEST STORMS CROSS AUBURN...CHESTER...SANDOW AND FREMONT...EXPECT WIND GUSTS TO 40 MPH PEA SIZED HAIL AND CLOUD TO GROUND LIGHTNING. IN ADDITION...BETWEEN 1 AND 2 INCHES OF RAIN WILL FALL WITH SOME OF THESE STORMS. THIS MUCH RAIN WILL RESULT IN STREET FLOODING...AS WELL AS SHARP RISES ON SMALL CREEKS AND STREAMS. IF YOU PLAN TO BE OUTSIDE IN ROCKINGHAM COUNTY THIS EVENING...BE ON THE ALERT FOR THREATENING WEATHER. HAYES
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 743 PM EDT SUN JUN 12 2005 MEZ009-130142- CENTRAL SOMERSET ME- INCLUDING THE CITIES OF...JACKMAN 743 PM EDT SUN JUN 12 2005 ...STRONG THUNDERSTORMS WILL AFFECT CENTRAL SOMERSET COUNTY BETWEEN PITTSON FARM AND MOOSEHEAD THROUGH 915 PM... AN AREA OF SHOWERS AND STRONG THUNDERSTORMS WILL AFFECT THE MOOSEHEAD LAKE REGION OF SOMERSET COUNTY THIS EVENING. THE STRONGEST STORMS WILL MOVE NEAR PITTSTON FARM....AS WELL AS MOOSEHEAD LAKE FROM SEBOOMOOK TO MOOSEHEAD. THESE STORMS MAY PRODUCE WIND GUSTS TO 45 MPH...PEA SIZED HAIL AND FREQUENT CLOUD TO SURFACE LIGHTNING. IN ADDITION...STORMS WILL DEPOSIT BETWEEN 1 AND 2 INCHES OF RAIN IN LESS THAN AN HOUR. THIS MUCH RAIN MAY RESULT IN SHARP RISES ON SMALL CREEKS AND STREAMS. IF YOU PLANNING TO CAMP NEAR A SMALL CREEK OR STREAM...BE AWARE THAT HEAVY RAIN MAY CAUSE THE CREEK OR STREAM TO SWELL. IF YOU ARE BOATING ON MOOSEHEAD LAKE...BE ON THE ALERT FOR THREATENING WEATHER...AND SEEK SHELTER AS THUNDERSTORMS APPROACH.
The Portland,ME radar (KGYX), 132 km away, was scanning. The volume nearest the first event began at 00:28 UTC.
1 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Hampshire in 2005Every state in 2005This day in weather historyWarnings in New Hampshire, June 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5458022.